North Carolina, 2013Tornado and Damaging Winds in North Carolina, June 18, 2013
June 18, 2013 · NWS RAH · 3 events in 3 counties and zones
With a moderately unstable air mass in place, scattered to numerous showers and thunderstorms developed during the late afternoon and early evening hours as an upper level trough and associated cold front approached the region. Several reports of wind damage were received as some of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $151,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a moderately unstable air mass in place, scattered to numerous showers and thunderstorms developed during the late afternoon and early evening hours as an upper level trough and associated cold front approached the region. Several reports of wind damage were received as some of the storms became severe. In addition, an MCV tracked east across north central North Carolina and enhanced the shear enough across the area to result in rotation in some of the storms. One of the storms produced an EF0 tornado near Louisburg in Franklin County that resulted in substantial tree damage and significant damage to several manufactured homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 18, 1:50 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 18, 1:50 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT TUE JUN 18 2013
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TODAY...AND CROSS
THE REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO CENTRAL NC FROM
THE NORTH WEDNESDAY THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM TUESDAY...
SLIGHT TO MODERATELY UNSTABLE AIR MASS RESIDES OVER CENTRAL NC AT
MID-AFTERNOON THANKS TO PEAKS OF SUN HEATING UP AN AIR MASS WITH SFC
DEWPOINTS IN THE UPPER 60S TO LOWER 70S. UPSTAIRS...A VORT MAXIMUM
OVER THE CENTRAL APPALACHIANS CONTINUES TO ROTATE EASTWARD WITH
ATTENDANT SHEAR AXIS EXTENDING SWWD ALONG THE SPINE OF THE SOUTHERN
APPALACHIANS. THIS MID LEVEL FEATURE AIDING TO ENHANCE THE 925-850MB
FLOW WHICH IS ADVECTING ADDITIONAL MOISTURE INTO THE COLUMN. LATEST
SATELLITE TOTAL BLEND PRECIP WATER PRODUCT DEPICTS VALUES BETWEEN
1.8-2 INCHES OVER OUR FORECAST AREA. THOUGH MID LEVEL LAPSE RATES
ARE MEAGER...ENOUGH JUICE EXISTS IN THE ATMOSPHERE TO SUPPORT THE
DEVELOPMENT OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS LATE
THIS AFTERNOON THROUGH EARLY EVENING AS THE MID LEVEL SHEAR AXIS
CROSSES THE REGION. CURRENT 0-6KM SHEAR VALUES IN THE 30-40KT RANGE
OVER THE NW PIEDMONT SUPPORT THE IDEA OF CONVECTION FORMING INTO A
LINE AS IT MARCHES EAST-SE. CANNOT RULE OUT THE POSSIBILITY OF AN
ISOLATED STRONG-SEVERE STORM WITH WIND GUSTS 40-50 MPH. STILL
BELIEVE MAIN WEATHER HAZARD WILL BE TORRENTIAL DOWNPOURS WITH
RAINFALL RATES 2-3 INCHES PER HOUR POSSIBLE IN A FEW OF THE STORMS.
FORTUNATELY STEERING WINDS CLOSE TO 25KTS SO STORMS WITH THIS
MAGNITUDE OF RAIN SHOULD NOT SETTLE OVER ONE SPOT VERY LONG. BULK OF
CONVECTIVE ALLOWING MODELS AS WELL AS THE 11Z HRRR SUGGEST THE
BROKEN LINE OF CONVECTION CROSSING THE PIEDMONT BETWEEN
21Z-00Z...AND INTO THE SANDHILLS AND COASTAL PLAIN 23Z-02Z.
PLAN TO MAINTAIN CATEGORICAL POPS IN THE NW PIEDMONT LATE THIS
AFTERNOON THEN SPREAD THESE HIGHER POPS SEWD WITH TIME. WILL
INTRODUCE DECREASING POPS BY EARLY EVENING IN THE NW PIEDMONT...THEN
TREND POPS LOWER OVER THE REMAINDER OF THE FORECAST BETWEEN 02Z-06Z.
OVERNIGHT...SFC COLD FRONT WILL PROGRESS SEWD AND SHOULD LIE WSW-ENE
ACROSS OUR FAR SOUTHERN-SE COUNTIES AT DAYBREAK. THIS FEATURE
SHOULD INTERACT WITH AVAILABLE MOISTURE TO TRIGGER SCATTERED SHOWERS
OVERNIGHT. STILL MUGGY OVERNIGHT THOUGH THE FAR N-NW SECTIONS MAY
START TO FEEL A LITTLE LESS HUMID BY DAYBREAK. MIN TEMPS MID 60S TO
NEAR 70.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 250 PM TUESDAY...
STRONGER S/W IN THE NORTHERN STREAM WILL CROSS THE NORTHERN
MID ATLANTIC WHILE THE TAIL END OF THE SHEAR AXIS APPROACHES OUR
NORTHERN COUNTIES BY EARLY EVENING. NLY FLOW BEHIND THE INITIAL MID
LEVEL TROUGH WILL ADVECT DRIER AND SLIGHTLY MORE STABLE AIR INTO
CENTRAL NC. WHILE CLOUDS WILL LIKELY STICK AROUND DUE TO RESIDUAL
MOISTURE AND CYCLONIC CURVATURE IN THE MID LEVEL FLOW...CONVECTIVE
COVERAGE SHOULD BE LESS NUMEROUS WEDNESDAY AFTERNOON AND NOT AS
ROBUST. EXPECT TWO MAIN AREAS OF PRECIP...ONE OVER THE FAR SOUTH IN
VICINITY OF THE NEARLY STATIONARY SFC FRONT...AND THE OTHER OVER THE
FAR NORTH AHEAD OF THE SWD ADVANCING MID LEVEL SHEAR AXIS. PLAN TO
CAP POPS NO HIGHER THAN 50 PERCENT (NEAR SC BORDER) WITH A 1-IN-3
CHANCE ACROSS THE NORTH. AS ATMOSPHERE STABILIZES IN THE EARLY
EVENING...EXPECT MAJORITY OF THE CONVECTION TO DISSIPATE THOUGH A
STRAY SHOWER MAY STILL OCCUR IN VICINITY OF THE SHEAR AXIS ACROSS
THE NORTH. THIS SHEAR AXIS WILL CONTINUE TO PROGRESS SE OVERNIGHT
AND EXIT THE REGION BY DAYBREAK THU. SUBSIDENCE BEHIND THIS FEATURE
WILL AID TO DISSIPATE THE CLOUD COVERAGE AFTER MIDNIGHT.
EXPECT A FAIRLY UNIFORM TEMP FIELD WEDNESDAY DUE TO CLOUD COVERAGE
AND LOW LEVEL COLD AIR ADVECTION. MAX TEMPS NEAR 80 NORTH TO LOWER
80S SOUTH. MIN TEMPS WEDNESDAY NIGHT IN THE MID 60S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 215 PM TUESDAY...
THURSDAY THROUGH FRIDAY...HEIGHTS ALOFT RISE OVER CENTRAL NORTH
CAROLINA...WITH A SUBSIDENT AIR MASS IN PLACE OVER THE AREA.
PRECIPITABLE WATER VALUES REMAIN HIGHER THURSDAY RELATIVE TO
FRIDAY...BETWEEN AN INCH AND 1.5 INCHES ON THE FORMER COMPARED TO A
DECREASE FROM THE NORTHEAST TO AT OR BELOW AN INCH FRIDAY. BOTH THE
GFS AND NAM BUFR SOUNDINGS...AND PARTICULARLY THE LATTER...FORECAST
ENOUGH MOISTURE AROUND 850MB THURSDAY FOR AREAS OF CU TO FORM...MORE
LIKELY TOWARD THE WESTERN PIEDMONT WHERE THE 850MB MOISTURE IS
HIGHEST. K INDICES FALL FROM THE NORTHEAST AS WELL THURSDAY
AFTERNOON CONTINUING INTO FRIDAY...WITH K INDICES WELL INTO NEGATIVE
VALUES BY FRIDAY AFTERNOON. IN TERMS OF DEEP CONVECTION...AMPLE
OVERALL CIN AND GRADUAL WARMING ALOFT WITH CONVERGENCE ALOFT SHOULD
PRECLUDE THAT. THERE SHOULD BE A FEW MORNING GUSTS WITH INITIAL
MIXING THURSDAY IN THE LOWER TO MID TEENS KTS IN THE MODESTLY TIGHT
GRADIENT BETWEEN AN INVERTED TROUGH OFF OF THE COAST AND SURFACE
HIGH PRESSURE BUILDING IN FROM THE NORTHWEST...BUT OVERALL 925MB
WINDS ARE MAINLY AROUND 10KT. 1000-850MB THICKNESSES SUGGEST HIGHS
IN THE LOWER TO MID 80S BOTH DAYS...CLOSE TO OR ON THE LOWER SIDE OF
MOS GUIDANCE. OVERNIGHT LOWS THURSDAY NIGHT AROUND 60 TO THE MID
60S...MINS POSSIBLY TEMPERED A LITTLE OVER THE SOUTHWEST PIEDMONT BY
SLIGHTLY GREATER UPPER-LEVEL MOISTURE FORECAST BY BOTH THE NAM AND
THE GFS.
FRIDAY NIGHT THROUGH TUESDAY...UPPER RIDGING CONTINUES TO BUILD IN.
AROUND THE RIDGE...THERE COULD BE A WEAK MID-LEVEL SHORTWAVE OR TWO
THAT ATTEMPTS TO MOVE...OR HAS SOME SUCCESS MOVING...INTO CENTRAL
NORTH CAROLINA ESPECIALLY LATE IN THE WEEKEND AND EARLY NEXT WEEK.
THE MOISTURE OF THE MEAN AIR MASS...AND MOISTURE AT THE
SURFACE...INCREASE SUNDAY INTO MONDAY...WITH SURFACE DEW POINTS
EXPECTED TO INCREASE TO AROUND 70F BY MONDAY...CONTINUING INTO
TUESDAY. WITH SURFACE RIDGING OVER THE GULF CURRENTLY FORECAST...IT
SHOULD BE A GRADUAL MOISTURE INCREASE ESPECIALLY AT THE
SURFACE...AND COARSE MODEL SOUNDINGS AT LEAST INTO SUNDAY AFTERNOON
HAVE A GOOD CONSENSUS OF AT LEAST BEING WEAKLY CAPPED ALOFT. WILL
MAINTAIN THE DRY FORECAST FRIDAY NIGHT THROUGH THE WEEKEND...BUT
WITH INCREASING MOISTURE...SOME GUIDANCE SUGGESTING A WEAKNESS IN
THE MID-LEVEL HEIGHTS TRANSLATING INTO COOLING ALOFT...AT LEAST SOME
QPF BY MUCH OF THE CURRENT LONG-TERM GUIDANCE...AND MEX MOS POPS
NEAR OR ABOVE CLIMATOLOGY...WILL INTRODUCE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS AT THE END OF THE PERIOD MONDAY AND
TUESDAY. FORCING SHOULD BE LIMITED TO WEAK SURFACE TROUGHINESS...SEA
BREEZE...AND/OR WEAK MID-LEVEL PVA AT TIMES...WHICH MAY BE ENOUGH
FOR ISOLATED SHOWERS AND THUNDERSTORMS IN A RELATIVELY MOIST AIR
MASS. 1000-850MB THICKNESSES GRADUALLY RISE...WHICH...ALONG WITH MOS
GUIDANCE...WOULD SUGGEST HIGHS RISING TO AT OR ABOVE NORMAL BY
SUNDAY. IF THE SURFACE DEW POINT IS A LITTLE HIGHER THAN FORECAST
PRIMARILY DUE TO SLIGHTLY LESS MIXING...MAXIMUM AFTERNOON HEAT
INDICES COULD RISE TO AROUND 100 BY MONDAY.
&&
.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
AS OF 1210 PM TUESDAY...
A SURFACE COLD FRONT SLOWLY ADVANCING SOUTHEASTWARD WILL INTERACT
WITH THE MOIST AND SLIGHTLY UNSTABLE AIR MASS TO TRIGGER NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS CENTRAL NC LATER THIS
AFTERNOON THROUGH TONIGHT. THE SHOWER AND THUNDERSTORM COVERAGE IS
EXPECTED TO BE GREATEST BETWEEN 4 PM AND 10 PM. THE CONVECTIVE
ACTIVITY WILL CREATE WIDESPREAD MVFR CEILINGS/VISIBILITY WITH
POCKETS OF IFR CEILING/VISIBILITY IN THE HEAVIER SHOWERS.
THE COLD FRONT SHOULD CROSS THE TRIAD TERMINALS AROUND 10 PM...THE
KRDU/KRWI TERMINALS BETWEEN 1 AM AND 3 AM...AND THE KFAY VICINITY
BETWEEN 3-5 AM. AHEAD THE BOUNDARY EXPECT IFR CEILINGS ALONG WITH A
FEW SHOWERS. THE PASSAGE OF THE FRONT WILL BE NOTED BY SURFACE WINDS
VEERING FROM THE SW TO THE NORTH-NORTHWEST.
AVIATION CONDITIONS WILL BEGIN TO IMPROVE WEDNESDAY MORNING AS DRIER
MORE STABLE AIR FLOWS INTO THE REGION BEHIND THE EXITING FRONT.
EXPECT A RETURN TO VFR CONDITIONS THOUGH A STRATOCU DECK WILL LIKELY
DEVELOP WEDNESDAY AFTERNOON WITH BASES 3000-4000FT.
HIGH PRESSURE WILL BUILD INTO AND LINGER OVER CENTRAL NC WEDNESDAY
NIGHT THROUGH THE WEEKEND. THIS WEATHER SYSTEM WILL BRING DRY AND
STABLE CONDITIONS LEADING TO VFR PARAMETERS. THE EXCEPTION WILL BE A
BRIEF PERIOD OF MVFR VISIBILITY DUE TO FOG...MAINLY IN THE COASTAL
PLAIN.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...DJF
AVIATION...WSS
Hazardous weather outlook, Jun 18, 9:52 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1052 AM EDT TUE JUN 18 2013
NCZ007>011-021>028-038>043-073>078-083>086-088-089-190930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1052 AM EDT TUE JUN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON AND TONIGHT. DUE TO THE VERY MOIST AIR
MASS AND THE POTENTIAL FOR SHOWERS AND STORMS TO REPEAT OVER THE SAME
LOCATION...LOCALIZED FLOODING MAY OCCUR. THE THUNDERSTORMS ARE
EXPECTED TO BE MOST NUMEROUS BETWEEN 3 PM AND 9 PM. ALSO A STRONG
STORM OR TWO MAY PRODUCE A WIND GUST UP TO 45 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 2:48 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT TUE JUN 18 2013
NCZ021-022-038-182100-
DAVIDSON-FORSYTH-GUILFORD-
348 PM EDT TUE JUN 18 2013
...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS
THE NORTHWEST PIEDMONT THROUGH 5 PM EDT...
AT 345 PM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY SHOWERS AND
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES NORTH
OF STOKESDALE TO 10 MILES NORTH OF RURAL HALL TO 9 MILES WEST OF
DONNAHA...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
RIDGEWAY TO DANBURY TO EAST BEND...MOVING EAST SOUTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...DONNAHA...RURAL
HALL...STANLEYVILLE...PFAFFTOWN...WALKERTOWN...WINSTON-SALEM.
HAZARDS INCLUDE...
WIND GUSTS UP TO 35 MPH
HEAVY RAINFALL AND MINOR FLOODING.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
&&
LAT...LON 3614 8044 3622 8044 3626 8045 3625 7954
3619 7954 3612 7964 3591 8010 3592 8037
3596 8038 3599 8043 3601 8042 3606 8047
3611 8050
TIME...MOT...LOC 1945Z 298DEG 24KT 3664 7976 3637 8021
3620 8057
WSSSpecial weather statement, Jun 18, 3:27 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT TUE JUN 18 2013
NCZ007-023>025-182200-
ALAMANCE-DURHAM-ORANGE-PERSON-
427 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF
PERSON...ORANGE...DURHAM AND ALAMANCE COUNTIES THROUGH 600
PM EDT...
AT 425 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAIN 13 MILES NORTH OF UNION RIDGE...OR ABOUT OVER
YANCEYVILLE...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CONCORD...BETHEL
HILL...AND ROXBORO. OTHER STORMS WILL AFFECT MEBANE AND HILLSBOROUGH.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
35 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING
AROUND TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY
RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER
ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.
&&
LAT...LON 3638 7880 3616 7882 3612 7953 3621 7954
3625 7953 3625 7916 3650 7915 3655 7913
3655 7886
TIME...MOT...LOC 2025Z 253DEG 20KT 3640 7940
WSSSpecial weather statement, Jun 18, 4:07 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT TUE JUN 18 2013
NCZ024-025-182145-
DURHAM-ORANGE-
507 PM EDT TUE JUN 18 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF ORANGE AND DURHAM
COUNTIES THROUGH 545 PM EDT...
AT 505 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CARRBORO...OR ABOUT OVER CHAPEL HILL...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CHAPEL HILL...
DURHAM...BETHESDA...GORMAN.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND PONDING OF WATER ON ROADS.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 259 AND 283.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 161 AND 182.
THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 5 AND 16.
WIND GUSTS TO 40 MPH ARE CAPABLE OF BLOWING AROUND LIGHTWEIGHT
OBJECTS LEFT OUTDOORS. PERSONS TRAVELLING DURING THE LATE AFTERNOON
COMMUTE SHOULD BE PREPARED FOR BRIEFLY POOR VISIBILITY IN HEAVY
RAIN...AND PONDING OF WATER ON ROADS. DRIVERS ARE URGED TO SLOW DOWN
AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3613 7881 3612 7880 3587 7883 3590 7915
3610 7921 3617 7896 3617 7880
TIME...MOT...LOC 2105Z 258DEG 20KT 3598 7909
DJFSpecial weather statement, Jun 18, 4:45 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT TUE JUN 18 2013
NCZ008>010-026-041-182245-
FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN-
545 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORMS WILL MOVE EAST ACROSS NORTHERN WAKE...
GRANVILLE... VANCE AND WARREN COUNTIES THROUGH 630 PM...
AT 544 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES
SOUTH OF BUTNER...OR ABOUT 6 MILES EAST OF DURHAM...MOVING EAST AT 25
MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED OVER OXFORD.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CREEDMOOR...PURNELL...
YOUNGSVILLE...FRANKLINTON...LOUISBURG...INGLESIDE.
HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 184 AND 223.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3603 7823 3590 7882 3593 7880 3592 7876
3595 7873 3600 7870 3603 7872 3602 7874
3603 7875 3607 7875 3607 7879 3609 7881
3655 7879 3655 7830
TIME...MOT...LOC 2144Z 251DEG 23KT 3602 7875
BADGETTLocal storm report, Jun 18, 4:58 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 3 SSW CONCORD 36.43N 79.09W
06/18/2013 PERSON NC TRAINED SPOTTER
ONE PINE TREE DOWN NEAR 1371 MAURICE DANIELS ROAD
&&
EVENT NUMBER RAH1300689
KRRThunderstorm Wind, Wake
- When
- June 18, 5:12 PM EST
- Where
- Wake County, 1.31 mi WNW of Forestville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.960, -78.550
Multiple large oak trees were blown down at the Wakefield Plantation Gold Course.
Tornado, Franklin
- When
- June 18, 5:30 PM EST to 5:34 PM EST
- Where
- Franklin County, 2.45 mi W of New Hope to 1.48 mi WNW of New Hope
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 150 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.976, -78.393
The National Weather Service confirmed that a tornado with a 1.25 mile damage path briefly touched down approximately 6 miles southeast of Youngsville in Franklin County, North Carolina. A significant area of tree damage was noted along Highway 401, near the intersection of Thompson Lane. The damage here consisted of a large stand of trees that had been blown down. The damage here suggested wind gusts with speeds of 80 mph. The most significant damage of this particular event was noted in the Wyndfield Neighborhood. The tornado reached its widest point at this location, reaching a maximum width of 150 yards. The damage at this location consisted of manufactured homes that experienced partial uplift of roofing material, shingle damage, and siding damage. In addition, dozens of hard and soft wood trees were blown down. The damage here suggested wind gusts with speeds of 85 mph. To the east-northeast of this location, the tornado path appeared to narrow as it approached Tarboro Road near the Harris Chapel Baptist Church. At this location, numerous headstones at an adjacent cemetery were blown over, and once again dozens of trees were noted to be blown down. The tornado appeared to cross Tarboro Road just south of the Braeburn subdivision. The damage pattern among the trees just east of Tarboro Road suggested that the tornado had lifted at this location. The damage at this location suggested wind gusts with speeds of 75 mph. In additon, straight-line wind damage immediately preceded and followed the time that the tornado was on the ground.
Thunderstorm Wind, Edgecombe
- When
- June 18, 6:42 PM EST to 6:50 PM EST
- Where
- Edgecombe County, 0.89 mi SE of Whitakers to Kingsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.110, -77.710
A light pole was blown down on NC 33 in Whitakers. In addition, multiple trees were blown down in Kingsboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Idaho, June 18, 20131 death · 1 event
- Damaging Winds in Georgia, June 18, 2013$139,000 · 60 kt wind · 6 events
- Hail in Minnesota, June 18, 2013$100,000 · 2.5 in hail · 5 events
- Flash Flooding and Hail in Massachusetts, June 18, 2013$40,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, June 18, 2013EF1 · 4 events
- Flash Flooding and Damaging Winds in Louisiana, June 18, 2013$20,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in South Carolina, June 18, 2013$19,000 · 50 kt wind · 11 events
- Flash Flooding and Flood in New Jersey, June 18, 2013$20,000 · 9 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 19 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 18 events
- Hail and Damaging Wind in Iowa, June 18, 2013$21,000 · 1 in hail · 2 events
- Dense Fog in South Dakota, June 18, 20132 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462572, 462582, 462583.